Alert archive / Louisiana / Flash Flood Warnings in 2023
Flash Flood Warning 33, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Nov 20, 2023, 3:51 PM CST for Vernon Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 20, 2023, 3:51 PM CST (21:51 UTC)
- Expired
- Nov 20, 2023, 7:00 PM CST
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Vernon Parish, LA
The radar
The Ft Polk radar (KPOE), 48 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 338 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
882
WGUS54 KLCH 202151
FFWLCH
LAC115-210100-
/O.NEW.KLCH.FF.W.0033.231120T2151Z-231121T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
351 PM CST Mon Nov 20 2023
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Northwestern Vernon Parish in west central Louisiana...
* Until 700 PM CST.
* At 351 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Anacoco, Hornbeck and Kurthwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3121 9333 3118 9349 3118 9353 3119 9354
3118 9354 3119 9355 3120 9354 3122 9355
3123 9354 3123 9355 3124 9356 3124 9354
3125 9354 3128 9354 3128 9344 3136 9339
3136 9312 3128 9325
FLASH FLOOD...RADAR INDICATED
$$
Brazzell2 follow-up statements
805
WGUS74 KLCH 202232
FFSLCH
Flash Flood Statement
National Weather Service Lake Charles LA
432 PM CST Mon Nov 20 2023
LAC115-210100-
/O.CON.KLCH.FF.W.0033.000000T0000Z-231121T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vernon LA-
432 PM CST Mon Nov 20 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR NORTHWESTERN VERNON PARISH...
At 432 PM CST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Anacoco, Hornbeck and Kurthwood.
Data indicates that flood waters are moving down the head waters of
Bayou Anacoco north of HWY 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3121 9333 3118 9349 3118 9353 3119 9354
3118 9354 3119 9355 3120 9354 3122 9355
3123 9354 3123 9355 3124 9356 3124 9354
3125 9354 3128 9354 3128 9344 3136 9339
3136 9312 3128 9325
FLASH FLOOD...RADAR INDICATED
$$
Brazzell737
WGUS74 KLCH 210053
FFSLCH
Flash Flood Statement
National Weather Service Lake Charles LA
653 PM CST Mon Nov 20 2023
LAC115-210103-
/O.EXP.KLCH.FF.W.0033.000000T0000Z-231121T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vernon LA-
653 PM CST Mon Nov 20 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM CST THIS EVENING FOR
NORTHWESTERN VERNON PARISH...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3121 9333 3118 9349 3118 9353 3119 9354
3118 9354 3119 9355 3120 9354 3122 9355
3123 9354 3123 9355 3124 9356 3124 9354
3125 9354 3128 9354 3128 9344 3136 9339
3136 9312 3128 9325
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Nov 20, 11:45 AM CST, 4 hours 6 minutes earlier.
Area forecast discussion, Nov 20, 11:45 AM CST, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 1145 AM CST Mon Nov 20 2023 ...New AVIATION... .SHORT TERM... (Today through Wednesday night) Issued at 501 AM CST Mon Nov 20 2023 NW to SE oriented WMFNT stretching from roughly KJAS to KLCH and then near/along the coast is yielding a distinct MSTR gradient across the area this morning, with SFC dewpoints in the mid 60s over SE TX and the mid/upper 40s across east central LA. These values will continue to rise through the day as the warm front retreats northward amid increasing southerly flow downstream of an approaching upper trof and associated SFC low/trailing CDFNT. Along with warming SFC temperatures (highs reaching the mid to upper 70s), this will yield a thermodynamic profile characterized by modest CAPE (~2k J/kg) by this afternoon/early evening. Meanwhile, strengthening kinematic fields will result in 0-6km bulk shear of 60- 70KT and 0-1km SRH 100-200 m2/s2. As forcing for ascent increases with the approaching trof, scattered showers and thunderstorms are forecast to develop late morning to early afternoon, initially across SE TX, then further east as the afternoon progresses. CAMs generally depict more of a cellular rather than linear mode across our area, though the latter will become more prevalent late this evening as convection pushes east of our area. Best juxtaposition of these ingredients and lift will reside across Central LA, roughly coincident with the SPC enhanced risk area. Convection will end from west to east as the cold front pushes through the area this evening, with activity expected to be out of the area shortly after midnight. Brisk north winds will begin usher in a much cooler airmass behind the front, with CAA continuing through the day on TUE. Cloud cover will linger across the area, however, as the southern portion of the upper trof cuts off leaving the area underneath a moist SW flow aloft. Cloudy and cool will continue on WED. 13 && .LONG TERM... (Thursday through Monday) Issued at 501 AM CST Mon Nov 20 2023 As mentioned above, the southern portion of the upper trof is progged to eject out across the NW Gulf Coast region in the THU- FRI time period, but there are some differences in how this feature is handled by the global models. The NBM is quite aggressive in bringing PoPs back to the area, but for this cycle have scaled them back closer to the previous forecast. Dry and cool is expected FRI and SAT, with another upper trof bringing rain chances back SUN and MON. 13 && .AVIATION... (18Z TAFS) Issued at 1113 AM CST Mon Nov 20 2023 Ceilings over SETX/SWLA are gradually lowering into the midday hours across the area with SCT/BKN decks varying between 2000ft and 7000ft where low level clouds are fewer. Scattered Thunderstorms are developing over eastern TX with a NNE motion. Overall BKN to periodic OVC decks will become more prevalent into the afternoon hours and evening. VFR/MVFR conditions will periodically deteriorate to IFR or LIFR as VCTS / TSRA begins over western sites shift east. A series of scattered / broken lines of thunderstorms will continue lifting from the SW to the NE while the overall storm pattern gradually shifts eastward throughout the afternoon / evening hours. Strong low to mid level directional wind shear in place will help facilitate severe thunderstorms containing hail, damaging low level gusts. Potential for Tornadoes does exist through the early evening hours before exiting the LCH CWA eastern sites by Midnight moving into Tuesday morning. && .MARINE... Issued at 501 AM CST Mon Nov 20 2023 Winds and seas will increase on today, along with the chance of showers and thunderstorms, as a surface low deepens over the southern plains and moves just north of the area. The passage of a cold front tonight will bring strong and gusty north winds that will persist through Wednesday morning, and Small Craft Advisories will likely be needed. Offshore flow will gradually diminish through the rest of the week. 13 && .PRELIMINARY POINT TEMPS/POPS... AEX 51 60 42 59 / 70 10 10 10 LCH 54 62 47 59 / 50 0 10 10 LFT 59 64 49 60 / 80 10 10 10 BPT 54 64 47 61 / 30 0 0 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && SHORT TERM...30 LONG TERM....30 AVIATION...30
In the hours before
Special weather statement, Nov 20, 1:02 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
102 PM CST Mon Nov 20 2023
LAZ027-TXZ259-260-201945-
Vernon LA-Northern Newton TX-Northern Jasper TX-
102 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL VERNON PARISH...
NORTHERN NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 145 PM
CST...
At 102 PM CST, Doppler radar was tracking a strong thunderstorm near
Farrsville, or 9 miles west of Burkeville, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Jasper, Newton, Burkeville, Jamestown, Farrsville, Harrisburg, Burr
Ferry, Mayflower, Stringtown, Evans, and Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for west central
Louisiana...and southeastern Texas.
&&
LAT...LON 3107 9330 3080 9382 3091 9402 3116 9390
3118 9360
TIME...MOT...LOC 1902Z 213DEG 28KT 3104 9382
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 1:44 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
144 PM CST Mon Nov 20 2023
LAZ027-TXZ260-202015-
Vernon LA-Northern Newton TX-
144 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL VERNON PARISH IN
WEST CENTRAL LOUISIANA AND NORTHERN NEWTON COUNTIES THROUGH 215 PM
CST...
At 144 PM CST, Doppler radar was tracking a strong thunderstorm over
Farrsville, or 7 miles north of Newton, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Newton, Toledo Bend Dam, Burkeville, Jamestown, Farrsville, Burr
Ferry, Mayflower, and Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for west central
Louisiana...and southeastern Texas.
&&
LAT...LON 3113 9335 3084 9375 3090 9387 3096 9387
3117 9382 3118 9360 3117 9358 3119 9355
3119 9353
TIME...MOT...LOC 1944Z 210DEG 22KT 3095 9378
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 2:10 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
210 PM CST Mon Nov 20 2023
TXZ180-259-260-202100-
Northern Newton TX-Northern Jasper TX-Tyler TX-
210 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TYLER...WEST
CENTRAL NEWTON AND EAST CENTRAL JASPER COUNTIES THROUGH 300 PM CST...
At 210 PM CST, Doppler radar was tracking a strong thunderstorm over
Mt. Union, or 8 miles southeast of Town Bluff, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Jasper, Newton, Kirbyville, Bon Weir, Jamestown, Roganville, Magnolia
Springs, Mt. Union, and Bleakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CST for southwestern
Louisiana...and southeastern Texas.
&&
LAT...LON 3059 9406 3074 9419 3101 9387 3073 9361
TIME...MOT...LOC 2010Z 237DEG 25KT 3071 9407
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 2:42 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
242 PM CST Mon Nov 20 2023
LAZ027-TXZ259-260-202130-
Vernon LA-Northern Newton TX-Northern Jasper TX-
242 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT WESTERN VERNON PARISH...NORTHERN
NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 330 PM CST...
At 242 PM CST, Doppler radar was tracking a strong thunderstorm near
Newton, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Newton, Toledo Bend Dam, Burkeville, New Llano, Jamestown,
Farrsville, Burr Ferry, Mayflower, Stringtown, Evans, Pickering, and
Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CST for southwestern
and west central Louisiana...and southeastern Texas.
&&
LAT...LON 3097 9317 3087 9351 3088 9352 3088 9355
3086 9356 3085 9356 3077 9383 3095 9394
3117 9368 3118 9360 3117 9358 3118 9355
3123 9354 3124 9356 3125 9354 3128 9353
3128 9344
TIME...MOT...LOC 2042Z 244DEG 37KT 3090 9377
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 2:58 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
258 PM CST Mon Nov 20 2023
LAZ028-202145-
Rapides LA-
258 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL RAPIDES PARISH
THROUGH 345 PM CST...
At 258 PM CST, Doppler radar was tracking a strong thunderstorm over
Alexandria International Airport, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Alexandria, Pineville, Alexandria International Airport, Ball,
Kingsville, Tioga, Timber Trails, and Paradise.
This includes Interstate 49 between mile markers 78 and 79, and
between mile markers 82 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CST for central
Louisiana.
&&
LAT...LON 3122 9246 3126 9266 3139 9263 3146 9230
TIME...MOT...LOC 2058Z 193DEG 15KT 3133 9259
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
14The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 1:47 PM CST | Severe Thunderstorm Warning | LCH | Vernon | 28 min |
| Nov 20, 2:17 PM CST | Severe Thunderstorm Warning | LCH | Vernon | 28 min |
| Nov 20, 2:26 PM CST | Tornado Warning | LCH | Rapides, Vernon | 34 min |
| Nov 20, 2:58 PM CST | Special Weather Statement | LCH | Rapides | 47 min |
| Nov 20, 3:02 PM CST | Severe Thunderstorm Warning | LCH | Vernon | 31 min |
| Nov 20, 3:42 PM CST | Small Craft Advisory | LCH | 41 hr | |
| Nov 20, 3:48 PM CST | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 57 min |
| Nov 20, 4:18 PM CST | Severe Thunderstorm Warning | LCH | Rapides, Vernon | 42 min |
| Nov 20, 4:25 PM CST | Severe Thunderstorm Warning | LCH | Vernon | 65 min |
| Nov 20, 4:50 PM CST | Severe Thunderstorm Warning | LCH | Rapides | 55 min |
| Nov 20, 4:53 PM CST | Tornado Warning | LCH | Rapides | 18 min |
| Nov 20, 5:12 PM CST | Tornado Warning | LCH | Rapides, Vernon | 33 min |
| Nov 20, 5:41 PM CST | Severe Thunderstorm Warning | LCH | Avoyelles, Evangeline, Rapides | 64 min |
Nearby
Flash Flood Warnings in Louisiana, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.